Search PubMed⌕ Search

Biomedical subjects

D Luke Glancy

Publications and source records attributed to D Luke Glancy.

72 records · Page 4Linked to original sources

Cardiovascular complications associated with cocaine use.

Cocaine use in North America has reached epidemic proportions becoming one of the top causes of drug-related visits to US emergency rooms. The number of users has increased due to the popularity and accessibility of crack cocaine. The pharmacokinetic properties and effects of cocaine on the cardiovascular system can lead to serious complications. Cocaine is known to induce angina and precipitate myocardial infarction. Cocaine use has been associated with the development of dilated cardiomyopathy, left ventricular dysfunction, and can also predispose a patient to a variety of cardiac arrhythmias including sudden cardiac death. Additionally, cocaine use has been associated with spontaneous aortic and coronary dissection, mesenteric ischemia, stroke, venous thrombosis, and a variety of pulmonary complications. This review article focuses on the effects and complications of cocaine upon the cardiovascular system.

Cardiovascular Diseases↗

Profound sinus bradycardia due to diltiazem, verapamil, and/or beta-adrenergic blocking drugs.

Both beta-adrenergic receptor antagonist drugs (beta-blockers) and non-dihydropyridine calcium-channel blockers (non-DHP CCBs), ie, diltiazem and verapamil, can cause sinus arrest or severe sinus bradycardia, and when drugs from the two classes are used together, these effects may be more than additive. We report nine patients in whom a beta-blocker (one patient), a non-DHP CCB (one patient), or the combination (seven patients) caused sinus arrest or severe sinus bradycardia which resulted in hospitalization in six of the nine. Although this combination of drugs always has the potential for causing profound bradycardia, certain aspects of the history, such as age, the presence of renal or hepatic disease, and the number and types of other medications, are further predictors of marked bradycardia with hypotension.

Adrenergic beta-Antagonists↗

Stent treatment of spontaneous coronary arterial dissection in patients with known coronary arterial disease.

We describe spontaneous coronary arterial dissection (SCAD) in 2 diabetic women, aged 55 and 61 years, with known coronary arterial disease and prior myocardial infarcts. In each, the SCAD caused a fresh myocardial infarct, and balloon angioplasty with stenting successfully restored the true lumen of the dissected artery. Delineating the respective roles of stenting, open operative repair, and conservative management in patients with SCAD is a work in progress.

Aortic Dissection↗

ECG of the month. Hypotension, pulmonary edema, and an irregular cardiac rhythm in a 50-year-old woman. Sinus tachycardia, type I (Wenckebach) second degree atrioventricular block, acute inferoposterior myocardial infarct, and anterolateral myocardial infarct of indeterminate age (probably old).

A 50-year-old woman came to the emergency department because of chest discomfort and dyspnea. She was found to have hypotension, oliguria, and pulmonary edema, i.e., full-blown cardiogenic shock, an irregular rhythm, and no cardiac murmur. The electrocardiogram (ECG) was recorded one lead at a time, and a lead II rhythm strip was mounted above the standard 12 leads (Figure 1).

Electrocardiography↗

Clinical uses of electrocardiographic lead aVR.

Electrocardiographic lead aVR, an augmented unipolar limb lead, for the most part has been ignored in clinical practice. Lead aVR, however, can be useful in diagnosing and determining prognosis in a variety of cardiovascular conditions, including myocardial infarction, myocardial ischemia, conduction disturbances, supraventricular arrhythmias, acute pericarditis, and pulmonary emboli. Careful attention to lead aVR, as well as the other 11 leads of the standard electrocardiogram, can be rewarding to the physicians caring for patients with cardiovascular disease.

Arrhythmias, Cardiac↗